Wisconsin, 2013Flooding in Wisconsin, April 18 to 24, 2013
April 18 to 24, 2013 · NWS MKX · 5 events in 3 counties and zones
Repeated rounds of showers and some thunderstorms during the second half of April brought rain totals for the entire month to between 5 and 8 inches, or between 150 percent and 200 percent of normal across southern Wisconsin. With some rivers already in flood from the 2 inches to 5 inches of rain that had fallen across southern Wisconsin earlier in the month, additional minor to moderate…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- $5,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated rounds of showers and some thunderstorms during the second half of April brought rain totals for the entire month to between 5 and 8 inches, or between 150 percent and 200 percent of normal across southern Wisconsin. With some rivers already in flood from the 2 inches to 5 inches of rain that had fallen across southern Wisconsin earlier in the month, additional minor to moderate flooding occurred at locations that had either just fallen below flood stage from the early month rain, or went into flood with the added amounts in the second half of the month. Rivers crested between 1 and 2 feet above flood stage, inundating nearby land areas and roads. Some of the fast-responding rivers and streams fell back within their banks in a day or two, while others remained above flood stage for almost a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 17, 8:08 PM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Apr 17, 8:08 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT WED APR 17 2013
.UPDATE...
THE HRRR HAS BEEN TRENDING TOWARD PUSHING THE SURFACE BOUNDARY
SOUTH WITH THE HEAVIEST RAINS LATER TONIGHT STAYING A LITTLE MORE
SOUTH ACROSS NORTHERN ILLINOIS...ALTHOUGH SOME MODERATE TO HEAVY
RAIN DOES GET INTO SOUTHERN WISCONSIN.
THE NEW NAM IS PUSHING THE HEAVY RAIN ACROSS SOUTHERN WISCONSIN.
LATEST SATELLITE/RADAR TRENDS FAVOR THE HRRR. HOWEVER THE STRONG
850 MB JET DOES PUSH INTO FAR SOUTHEAST WISCONSIN DURING THE EARLY
MORNING HOURS...SO THE HEAVIER NAM PRECIPITATION CANNOT BE RULED OUT.
WITH RIVERS ALREADY NEAR AND OVER FLOOD...THE ADDED WATER IS STILL
EXPECTED TO MAKE MANY RIVERS REACH MAJOR FLOOD.
&&
.AVIATION/06Z TAFS/...
IFR/LIFR CEILINGS WITH SOME IFR VSBYS WILL CONTINUE INTO THE EARLY
MORNING HOURS WITH A FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS.
THIS FRONT SHOULD LIFT NORTH AS A WARM FRONT...AS THE SURFACE LOW
REACHES SOUTHEAST WISCONSIN THURSDAY AFTERNOON. STILL EXPECT IFR
CONDITIONS WITH SOME LIFT...ESPECIALLY IN THE VICINITY OF THE THE
SURFACE LOW. SOME THUNDERSTORMS ALSO EXPECTED. LOW LEVEL WIND
SHEAR EXPECTED DURING THE EARLY MORNING HOURS AS THE SOUTH LOW
LEVEL JET MOVES INTO SOUTHEAST WISCONSIN WITH THE EAST WINDS AT
THE SURFACE.
&&
.PREV DISCUSSION... /ISSUED 335 PM CDT WED APR 17 2013/
TONIGHT AND THURSDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.
CURRENT AREA OF RAIN AND THUNDER MOVING OUT OF THE AREA FROM WEST TO
EAST. WAKE LOW WIND GUSTS OUT OF THE EAST BETWEEN 30 AND 45 MPH ARE
EXPECTED FOR AN HOUR OR TWO AFTER THE RAIN ENDS. SEE SPECIAL WEATHER
STATEMENT FOR MORE INFORMATION.
BRIEF LULL IN ACTIVITY BEFORE NEXT ROUND OF RAIN AND THUNDERSTORMS
MOVES IN DURING THE EVENING...THEN PERSISTS LATER TONIGHT INTO
THURSDAY. SHORT TERM MODELS IN PRETTY GOOD AGREEMENT WITH TAKING
SURFACE LOW NORTHEAST INTO FAR SOUTHEAST IOWA BY 12Z THURSDAY...THEN
INTO SOUTHERN WISCONSIN BY 00Z FRIDAY. MODELS DIFFERING A BIT WITH
THE EXACT LOCATION OF THE LOW.
STRONG UPWARD VERTICAL MOTION MOVES INTO THE AREA TONIGHT...WITH
STRONG LOW LEVEL JET NOSE POINTING INTO THE AREA. LOW LEVEL
FRONTOGENESIS RESPONSE IS ALSO QUITE STRONG...INTERACTING WITH
COPIOUS AMOUNTS OF MOISTURE. PRECIPITABLE WATER VALUES ON AREA
FORECAST SOUNDINGS ARE UP TO 1.50 INCHES...WHICH IS NEARLY OFF THE
CHARTS FOR MID APRIL. THIS WILL LEAD TO ROUNDS OF THUNDERSTORMS WITH
HEAVY RAINFALL MOVING THROUGH THE AREA BY LATER THIS EVENING AND
INTO THURSDAY MORNING. RISK OF FLASH FLOODING IS THERE WITH ANY
TRAINING CONVECTION AND SATURATED GROUND. ELEVATED CAPES WILL
INCREASE THROUGH THE NIGHT...WHICH MAY LEAD TO HAIL OCCURRING WITH
ANY STRONGER STORMS.
KEPT HEAVY RAINFALL GOING THROUGH THURSDAY AS SURFACE LOW AND WARM
SECTOR AIRMASS MOVES INTO THE AREA...AS HIGH PRECIPITABLE WATER
VALUES REMAIN. EXPECT ANOTHER 1.50 TO 3.50 INCHES OF RAIN ON TOP OF
WHAT HAS ALREADY FALLEN.
SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP WITH SURFACE LOW AND COLD
FRONT MOVING THROUGH THE AREA. SPC HAS AREA IN SLIGHT RISK FOR
SEVERE...WHICH LOOKS GOOD GIVEN DECENT SURFACE BASED CAPES AND
STRONG LOW AND DEEP LAYER SHEAR. DAMAGING WINDS AND LARGE HAIL WOULD
BE THE MAIN HAZARDS...THOUGH COULD NOT RULE OUT AN ISOLATED TORNADO
GIVEN PASSING LOW AND STRENGTH OF LOW LEVEL SHEAR. INSTABILITY
SOMEWHAT IN QUESTION WITH CLOUDS AND PRECIPITATION IN THE AREA. KEEP
UP WITH THE LATEST FORECASTS.
THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.
TIMING IS KEY HERE IN THE EARLY HOURS. THE STRONG COLD FRONT WILL
SWEEP EAST OF THE AREA RIGHT AROUND 00Z...GIVE OR TAKE AN HOUR OR
TWO. THE BAND OF HEAVY RAIN SHOULD HEAD OUT WITH IT. TEMPS WILL
THEN CRASH THROUGH THE NIGHT WITH THE SECONDARY COLD FRONT
SWEEPING IN TOWARD 12Z. BETWEEN THESE TWO FRONTS...THE PRECIP MAY
BE NEARLY NON-EXISTENT. SO HIGH POPS IN THE EAST EARLY...A BREAK
INTO THE EARLY MORNING...THEN MORE LIGHT PRECIP ARRIVES LATE AS
THE SECONDARY FRONT COMES THROUGH...ALONG WITH A LAGGING VERY
STRONG UPPER LEVEL TROF.
EXPECT A SLOW TRANSITION FROM LIQUID TO SNOW...MAINLY ACROSS SOUTH
CENTRAL AREAS. BUT BY THE TIME TEMPS TURN COLD ENOUGH FOR ALL
SNOW...THE EXPECT PRECIP AMOUNTS WILL BE LIGHT. SO A DUSTING OF
ACCUM IS ALL THAT/S EXPECTED.
FRIDAY...FORECAST CONFIDENCE IS HIGH.
MAIN ISSUE FOR FRIDAY WILL BE THE WINDS. BEHIND SECONDARY COLD
FRONT...LOW LEVEL LAPSE RATES GET QUITE STEEP AND TAP INTO SOME
BRISK WINDS. SHOULD BE A 20 TO 30 MPH BLOW WITH SOME HIGHER GUSTS.
A CHILLY DAY WITH HIGHS IN THE UPPER 30S TO LOWER 40S.
SATURDAY AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
GENERALLY A QUIET WEEKEND...THOUGH WE COULD SEE SOME RAIN MOVE IN
LATER ON SUNDAY WITH THE APPROACH OF THE NEXT TROUGH OF LOW
PRESSURE. TEMPS MODIFY EACH DAY AS THE FLOW BACKS TO THE SOUTH
AHEAD OF THE TROF.
MONDAY INTO WEDNESDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.
THIS LOOKS UNSETTLED AGAIN WITH A SLOW MOVING TROF POTENTIALLY
BRINGING A FEW ROUNDS OF RAIN DURING THE PERIOD. THE MODELS AGREE
ON THE OVERALL TREND FOR EARLY NEXT WEEK...BUT DIFFER ON
SPECIFICS.
AVIATION/00Z TAFS/...
A WAKE LOW SITUATION HAS DEVELOPED BEHIND THE BACKSIDE OF SHOWERS
AND THUNDERSTORMS. WAKE LOW PARAMETERS AND ESTIMATE MAX GUSTS SHOW A
STRONG SIGNAL AND COINCIDE WELL WITH LOCATION OF SFC OBS REPORTING
GUSTS...THOUGH GUST MAGNITUDES TOO HIGH. THUS...2-HR TEMPO ADDED
THOUGH UNCERTAINTY EXISTS WITH TIMING FOR GUSTY WINDS ON THE BACK
EDGE OF PRECIP SHIELD WITH GUSTS UP TO 30-45 MPH.
BACK EDGE OF PRECIPITATION SHIELD IS APPARENT ON THE RADAR MOSAIC
SHOWS...ENDING OF PRECIP AT UES...MKE...ENW...BETWEEN 330 AND 430
PM. REPRIEVE IN ACTIVITY WILL BE SHORT IN THE MID AFTERNOON...WITH
LIGHT ISOLATED SHOWERS POSSIBLE. REDEVELOPMENT OF SHOWERS AND
SCATTERED THUNDERSTORMS EXPECTED FROM SOUTHWEST TO NORTHEAST BETWEEN
0-3 UTC.
FLIGHT CATS WILL DROP TO IFR WITH 500-1000 FEET CIGS THIS EVENING
WITH REDEVELOPMENT...REMAINING THERE THROUGH THU. VSBYS WILL
GENERALLY RANGE FROM 1-4 MILES DURING THIS PERIOD. MODERATE TO HEAVY
RAINFALL WITH THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO THURSDAY.
MARINE...
WILL ISSUE MARINE WEATHER STATEMENT OR SPECIAL MARINE WARNING FOR
WAKE LOW WIND GUSTS BETWEEN 30 AND 40 KNOTS OVER THE NEARSHORE
WATERS THROUGH 00Z THURSDAY.
GUSTY OFFSHORE WINDS EXPECTED THURSDAY NIGHT THROUGH FRIDAY ACROSS
THE NEARSHORE WATERS...AS LOW PRESSURE STRENGTHENS AND MOVES
NORTHEAST OF THE AREA. HIGH WAVES WILL OCCUR TOWARD THE OPEN WATERS
DURING THIS TIME. A SMALL CRAFT ADVISORY MAY BE NEEDED IN LATER
FORECASTS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ046-047-051-052-
056>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 9 AM CDT THURSDAY FOR LMZ643>646.
&&
UPDATE...HENTZ
TONIGHT/THURSDAY AND AVIATION/MARINE...ET
THURSDAY NIGHT THROUGH WEDNESDAY...DAVISHazardous weather outlook, Apr 17, 7:09 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
809 PM CDT WED APR 17 2013
WIZ046-047-051-052-056>060-062>072-190115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
809 PM CDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A SLOW MOVING AND STRONG LOW PRESSURE SYSTEM WILL BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO THURSDAY. TOTAL RAINFALL OF 2 TO
3.5 INCHES IS EXPECTED THROUGH THURSDAY EVENING.
AN AREAL FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. RIVERS
WILL RISE WITH MANY REACHING FLOOD STAGE ONCE AGAIN...WHILE OTHER
RIVERS ALREADY IN FLOOD WILL WORSEN...RISING INTO MODERATE AND MAJOR
FLOOD LEVELS. SATURATED GROUND WILL CAUSE PONDING AND WATER COVERED
ROADS EVEN AWAY FROM WATERWAYS...ESPECIALLY IN LOW LYING AREAS. THIS
WILL ALSO BRING A CHANCE FOR URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
PERIODS OF THUNDERSTORMS WILL PERSIST THROUGH THURSDAY. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...SOUTHEAST OF A
SHEBOYGAN TO MADISON TO DARLINGTON LINE...AHEAD OF AN ADVANCING COLD
FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. ISOLATED
TORNADOES ARE POSSIBLE.
AN AREAL FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. A NUMBER
OF RIVERS AND STREAMS ACROSS SOUTHERN WISCONSIN WILL RISE ABOVE
FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. HEAVY RAINFALL REPORTS OR
FLOODING REPORTS ARE APPRECIATED.
LMZ643>646-190115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
809 PM CDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK EAST TO SOUTHEAST
WINDS AND HIGH WAVES.
THUNDERSTORMS WILL GRADUALLY INCREASE ACROSS THE AREA INTO TONIGHT.
SOME STORMS MAY PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
PERIODS OF THUNDERSTORMS WILL PERSIST THROUGH THURSDAY...AHEAD OF AN
ADVANCING COLD FRONT. SOME STORMS COULD BECOME SEVERE ON THURSDAY.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.
WEST WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY LEVELS AGAIN EARLY
FRIDAY MORNING THROUGH FRIDAY NIGHT...AS LOW PRESSURE TRACKS FROM
SOUTHERN WISCONSIN TO EASTERN ONTARIO.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Apr 17, 7:49 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HEAVY RAIN WAUKESHA AIRPORT 43.04N 88.23W
04/17/2013 M0.92 INCH WAUKESHA WI TRAINED SPOTTER
0847 PM HEAVY RAIN BIG BEND 42.88N 88.20W
04/17/2013 M1.02 INCH WAUKESHA WI TRAINED SPOTTER
&&
HENTZLocal storm report, Apr 17, 10:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1144 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HEAVY RAIN 5 SW MADISON 43.03N 89.45W
04/17/2013 M1.38 INCH DANE WI TRAINED SPOTTER
TOTAL SINCE MIDNIGHT.
&&
MEBFlood, Racine
- When
- April 18, 1:30 AM CST to April 24, 12:40 PM CST
- Where
- Racine County, Burlington to 0.73 mi NE of Burlington
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.670, -88.270
The Fox River at Burlington experienced moderate flooding as it crested at 12.91 feet, or 1.91 feet above the flood stage of 11 feet at 330 AM on April 19th.
Flood, Racine
- When
- April 18, 2:46 AM CST to April 20, 1:10 PM CST
- Where
- Racine County, 0.8 mi SE of Kneeland to 0.58 mi E of Kneeland
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.813, -87.988
The Root River Canal near Raymond experienced minor flooding as it crested at 10.41 feet, or 1.41 feet above the flood stage of 9 feet at 1 PM on April 18th.
Flood, Green
- When
- April 18, 7:08 AM CST to April 22, 8:00 PM CST
- Where
- Green County, 1.25 mi NW of Martintown to 0.93 mi N of Martintown
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.513, -89.818
The Sugar River at Brodhead went back into minor flooding as it crested at 6.64 feet, or 1.64 feet above the flood stage of 5 feet at 145 AM on April 20th.
Flood, Rock
- When
- April 18, 9:50 AM CST to April 19, 9:00 PM CST
- Where
- Rock County, 1.29 mi E of Prairie Airport to 1.74 mi E of Beloit North
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.553, -88.995
Turtle Creek in Beloit experienced minor flooding as it crested at 10.44 feet, or 1.44 feet above the flood stage of 9 feet at 832 AM on April 19th.
Flood, Green
- When
- April 19, 5:52 AM CST to April 24, 8:22 AM CST
- Where
- Green County, 2 mi NW of Martintown to 2.39 mi WNW of Martintown
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.522, -89.825
The East Branch of the Pecatonica River near Martintown crested at 15.11 feet, or 1.61 feet above the flood stage of 13.5 feet at 1145 PM on April 21st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 18 to 30, 2013$31 million · 11 events
- Avalanche in Colorado, April 18, 20131 death · 1 event
- Flash Flood and Flooding in Illinois, April 18 to 22, 2013$1.5 million · 9 events
- Flooding in Indiana, April 18 to 19, 2013$92,000 · 21 events
- Tornadoes and Hail in Arkansas, April 18, 2013$53,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Louisiana, April 18, 2013$55,000 · EF1 · 4 events
- Tornadoes and Hail in Mississippi, April 18, 2013$40,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Kentucky, April 18, 2013$65,000 · EF0 · 6 events
- Flooding in Missouri, April 18 to 21, 2013$54,000 · 2 events
- Winter Storm in Minnesota, April 18 to 19, 201329 events
- Hail and Damaging Winds in Michigan, April 18, 2013$14,000 · 56 kt wind · 18 events
- Flood in Missouri, April 18 to 30, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449787, 449788, 449786, 449785, 449784.